Skip to main content
Log in

Stefan problem with surface tension: global existence of physical solutions under radial symmetry

  • Published:
Probability Theory and Related Fields Aims and scope Submit manuscript

Abstract

We consider the Stefan problem with surface tension, also known as the Stefan–Gibbs–Thomson problem, in an ambient space of arbitrary dimension. Assuming the radial symmetry of the initial data we introduce a novel “probabilistic” notion of solution, which can accommodate the discontinuities in time (of the radius) of the evolving aggregate. Our main result establishes the global existence of a probabilistic solution satisfying the natural upper bound on the sizes of the discontinuities. Moreover, we prove that the upper bound is sharp in dimensions \(d\geqslant 3\), in the sense that none of the discontinuities in the solution can be decreased in magnitude. The detailed analysis of the discontinuities, via appropriate stochastic representations, differentiates this work from the previous literature on weak solutions to the Stefan problem with surface tension.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

References

  1. Antunović, T., Burdzy, K., Peres, Y., Ruscher, J.: Isolated zeros for Brownian motion with variable drift. Electron. J. Probab. 16(65), 1793–1814 (2011)

    MathSciNet  MATH  Google Scholar 

  2. Billingsley, P.: Convergence of probability measures, 2nd ed., Wiley Series in Probability and Statistics: Probability and Statistics. John Wiley & Sons, Inc., New York (1999). A Wiley-Interscience Publication

  3. Brillouin, M.: Sur quelques problèmes non résolus de la Physique Mathématique classique. Propagation de la fusion. Ann. Inst. H. Poincaré 1(3), 285–308 (1930)

    MathSciNet  MATH  Google Scholar 

  4. Borodin, A.N., Salminen, P.: Handbook of Brownian motion–facts and formulae, 2nd edn. Probability and its Applications, Birkhäuser Verlag, Basel (2002)

    Book  MATH  Google Scholar 

  5. Delarue, F., Inglis, J., Rubenthaler, S., Tanré, E.: Global solvability of a networked integrate-and-fire model of McKean–Vlasov type. Ann. Appl. Probab. 25(4), 2096–2133 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  6. Delarue, F., Inglis, J., Rubenthaler, S., Tanré, E.: Particle systems with a singular mean-field self-excitation. Application to neuronal networks. Stochastic Process. Appl. 125(6), 2451–2492 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  7. Delarue, F., Nadtochiy, S., Shkolnikov, M.: Global solutions to the supercooled Stefan problem with blow-ups: regularity and uniqueness. arXiv preprint arXiv:1902.05174 (2019)

  8. Escher, J., Prüss, J., Simonett, G.: Analytic solutions for a Stefan problem with Gibbs–Thomson correction. J. Reine Angew. Math. 563, 1–52 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  9. Friedman, A., Reitich, F.: The Stefan problem with small surface tension. Trans. Am. Math. Soc. 328(2), 465–515 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  10. Glicksman, M.E.: Principles of solidification: an introduction to modern casting and crystal growth concepts. Springer Science & Business Media, London (2010)

    Google Scholar 

  11. Götz, I.G., Primicerio, M.: Spherically symmetric Stefan problem with the Gibbs–Thomson law at the moving boundary. Eur. J. Appl. Math. 7(3), 249–275 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  12. Hadžić, M.: Orthogonality conditions and asymptotic stability in the Stefan problem with surface tension. Arch. Ration. Mech. Anal. 203(3), 719–745 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  13. Hadžić, M., Guo, Y.: Stability in the Stefan problem with surface tension (i). Comm. Partial Differ. Equ. 35(2), 201–244 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  14. Hambly, B., Ledger, S., Sojmark, A.: A McKean–Vlasov equation with positive feedback and blow-ups. Ann. Appl. Probab. 29(4), 2338–2373 (2019)

    Article  MathSciNet  MATH  Google Scholar 

  15. Karatzas, I., Shreve, S.E.: Brownian motion and stochastic calculus. Graduate texts in mathematics, 2nd edn., p. 113. Springer-Verlag, New York (1991)

    Google Scholar 

  16. Lawler, G. F.: Notes on the Bessel process, Lecture notes. Available at http://www.math.uchicago.edu/~lawler/bessel18new.pdf (2018)

  17. Lamé, G., Clapeyron, B.P.: Mémoire sur la solidification par réfroidissement d’un globe liquide. Ann. Chim. Phys. 47, 250–256 (1831)

    Google Scholar 

  18. Ledger, S., Sojmark, A.: At the mercy of the common noise: blow-ups in a conditional McKean–Vlasov problem. Electron. J. Probab. 26, 35–39 (2021)

    Article  MathSciNet  MATH  Google Scholar 

  19. Luckhaus, S.: Solutions for the two-phase Stefan problem with the Gibbs–Thomson law for the melting temperature. Eur. J. Appl. Math. 1(2), 101–111 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  20. Meirmanov, A.M.: The Stefan problem with surface tension in the three dimensional case with spherical symmetry: nonexistence of the classical solution. Eur. J. Appl. Math. 5(1), 1–19 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  21. Nadtochiy, S., Shkolnikov, M.: Particle systems with singular interaction through hitting times: application in systemic risk modeling. Ann. Appl. Probab. 29(1), 89–129 (2019)

    Article  MathSciNet  MATH  Google Scholar 

  22. Nadtochiy, S., Shkolnikov, M., Zhang, X.: Scaling limits of external multi-particle DLA on the plane and the supercooled Stefan problem. arXiv preprint arXiv:2102.09040 (2021)

  23. Rossi, R., Savaré, G.: Gradient flows of non convex functionals in Hilbert spaces and applications. Optim. Calc. Var. ESAIM Control 12(3), 564–614 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  24. Rubenšteĭn, L. I.: The Stefan problem. American Mathematical Society, Providence, R.I., (1971). Translated from the Russian by A. D. Solomon, Translations of Mathematical Monographs, vol. 27

  25. Stefan, J.: Über einige Probleme der Theorie der Wärmeleitung. Sitzungber. Wien Akad. Mat. Natur. 98, 473–484 (1889)

    MATH  Google Scholar 

  26. Stefan, J.: Über die Theorie der Eisbildung. Monatsh. Math. Phys. 1(1), 1–6 (1890)

    Article  MathSciNet  MATH  Google Scholar 

  27. Stefan, J.: Über die Verdampfung und die Auflösung als Vorgänge der Diffusion. Ann. Phys. 277, 725–747 (1890)

    Article  MATH  Google Scholar 

  28. Stefan, J.: Über die Theorie der Eisbildung, insbesondere über die Eisbildung im Polarmeere. Ann. Phys. Chem. 42, 269–286 (1891)

    Article  MATH  Google Scholar 

  29. Visintin, A.: Stefan problem with a kinetic condition at the free boundary. Ann. Mat. Pura Appl. 146(4), 97–122 (1987)

    MathSciNet  MATH  Google Scholar 

  30. Visintin, A.: Stefan problem with surface tension, pp. 191–213. Springer, Mathematical Models for Phase Change Problems, London (1989)

    MATH  Google Scholar 

  31. Whitt, W.: Stochastic-process limits, Springer Series in Operations Research. Springer-Verlag, New York (2002). An introduction to stochastic-process limits and their application to queues

  32. Yor, M.: Une explication du théorème de Ciesielski–Taylor. Ann. Inst. H. Poincaré Probab. Stat. 27(2), 201–213 (1991)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mykhaylo Shkolnikov.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

S. Nadtochiy is partially supported by the NSF CAREER Grant DMS-1651294. M. Shkolnikov is partially supported by the NSF grant DMS-2108680.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Nadtochiy, S., Shkolnikov, M. Stefan problem with surface tension: global existence of physical solutions under radial symmetry. Probab. Theory Relat. Fields 187, 385–422 (2023). https://doi.org/10.1007/s00440-023-01206-8

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00440-023-01206-8

Mathematics Subject Classification

Navigation